Advances in Pure Mathematics
Vol.3 No.1(2013), Article ID:26915,4 pages DOI:10.4236/apm.2013.31004

Existence and Nonexistence of Global Solutions of a Fully Nonlinear Parabolic Equation

Zhihao Ge

Institute of Applied Mathematics, School of Mathematics and Information Sciences, Henan University, Kaifeng, China


Received August 3, 2012; revised October 2, 2012; accepted October 12, 2012

Keywords: Nonlinear Parabolic Equation; Blow Up; Convexity Method


In the paper, we study the global existence of weak solution of the fully nonlinear parabolic problem (1.1)-(1.3) with nonlinear boundary conditions for the situation without strong absorption terms. Also, we consider the blow up of global solution of the problem (1.1)-(1.3) by using the convexity method.

1. Introduction

In this paper, we consider the following fully nonlinear parabolic problem:




where is a bounded open domain with smooth boundary, is differentiation in the direction of the outward unit normal to, and .

Denote, and by, , respectively. Also, we need the following conditions:

(D1) and are local Lipschiz continuous with respect to;

(D2) and are positive for all s;

(D3) and with

The problem (1.1)-(1.3) appears in mathematical models of a number of areas of science such as gas dynamics, fluid flow, porous media and biological populations, one can see [1-9]. As for the case of semi-linear or degenerate equations with a nonlinear boundary condition which can be taken as the special case of the problem (1.1)- (1.3), the behavior properties of the above mentioned such as existence and uniqueness, blow up of some special problems, have been established by [2,10-17] and so on.

In this paper, we study the conditions for global existence and blow up of the problem (1.1)-(1.3). The remaining parts of the paper are organized as follows. In Section 2, we give the global solvability condition for the situations with and without strong absorption terms. Finally, we obtain the condition of blowing up of global solution by the convexity method in [18,19].

2. Global Existence

Firstly, we give the definition of weak solution as follows:

Definition 2.1. Given, if



for any test function

with, then is called by a weak solution of the problem (1.1), (1.2).

The local existence and uniqueness of weak solution of the problem (1.1)-(1.3), one can see [20]. For the global existence of weak solution, we have the following result:

Theorem 2.1. Assume that there exist strictly non-decreasing positive functions and such that

, (2.2)




and satisfies


Then the solution of the problem (1.1)-(1.3) is global.

Proof. Let where is the solution of


and satisfies


From (2.2), (2.3) and (2.6), (2.7), it follows that and are well posed, positive and increasing for all

Thus, there holds


Using (2.5)-(2.7) and (2.3), we have


Using (2.2), (2.5) and (2.6), we obtain


From (2.9) and (2.10), we see that is a supsolution to the problem (1.1)-(1.3) defined for all with By using the supand sub-solution argument (c.f. [7]), we know that the solution o the problem (1.1)-(1.3) is global.

Remark 2.1. If the conditions (2.2) and (2.3) hold, the problem (1.1)-(1.3) is called by the problem without strong absorption terms.

3. Blow Up

In the section, we use the convexity method (see [18,19]) to show that the global solution blows up in finite time under some suitable condition. To this end, we define




Suppose that following conditions hold:

(D4) If and f satisfy the following inequalities




(D5) There exist a constant and a convexity function such that






Lemma 3.1. If the condition (D4) holds, then , i.e.,

Proof. Multiplying (1.1) by and integrating by parts over, we have


Using (3.8), we have


Using (3.9) and (3.1), we have So, we obtain

Theorem 3.1. Suppose that the conditions (D4) and (D5) hold, then the solution of the problem (1.1)-(1.3) blows up in finite time.

Proof. Using (3.2), we have


Since so we have


Multiplying (3.11) by and integrating over

, we have


Using (3.12) and Lemma 3.1, we obtain


From the condition (D5), we see


Using the Jensen’s inequality, we get


Hence, we have


Integrating (3.16) from 0 to, we have


Let then (3.17) becomes


By the condition (D5), we have


Therefore, there exists such that


From (3.20), we know that the solution of the problem (1.1)-(1.3) must blow up in finite time.

4. Acknowledgements

The present work is supported by National Natural Science Foundation of China under Grant No. 10901047.


  1. H. Amann, “Periodic Solutions of Semi-Linear Parabolic Equations,” Academic Press, New York, San Francisco, London, 1978.
  2. A. Friedman and B. Mcleod, “Blow Up of Solutions of Semilinear Heat Equations,” Indiana University Mathematics Journal, Vol. 34, No. 1, 1985, pp. 425-447. doi:10.1512/iumj.1985.34.34025
  3. V. Galaktionov and J. Vazquez, “The Problem of Blow Up in Nonlinear Parabolic Equations,” Discrete and Continuous Dynamical Systems, Vol. 8, No. 2, 2002, pp. 399- 433. doi:10.3934/dcds.2002.8.399
  4. X. Song and S. Zheng, “Multinonlinear Interactions in Quasi-Linear Reaction-Diffusion Equations with Nonlinear Boundary Flux,” Mathematical and Computer Modelling, Vol. 39, No. 2-3, 2004, pp. 133-144. doi:10.1016/S0895-7177(04)90002-7
  5. D. G. Aronson, “The Porous Medium Equation,” Springer Verlag, Berlin, 1986.
  6. M. Gurtin and R. Cammy, “On the Diffusion of Biological Population,” Mathematical and Theoretical Biology, Vol. 33, No. 1-2, 1977, pp. 35-49.
  7. C. V. Pao, “Nonlinear Parabolic and Elliptic Equations,” Plenum Press, New York, 1992.
  8. O. Ladyzenskaja, V. Solonnikov and N. Uralceva, “Linear and Quasilinear Equations of Parabolic Type,” American Mathematical Society, Providence, 1968.
  9. R. Temam, “Infinite Dimensional Systems in Mechanics and Physics,” Springer, New York, 1997.
  10. P. Quittner and P. Souplet, “Bounds of Global Solutions of Parabolic Problems with Nonlinear Boundary Conditions,” Indiana University Mathematics Journal, Vol. 52, No. 4, 2003, pp. 875-900. doi:10.1512/iumj.2003.52.2353
  11. P. Quittner and P. Souplet, “A Priori Estimates of Global Solutions of Superlinear Parabolic Problems without Variational Structure,” Discrete and Continuous Dynamical Systems, Vol. 9, No. 5, 2003, pp. 1277-1292. doi:10.3934/dcds.2003.9.1277
  12. A. Bernal and A. Tajdine, “Nonlinear Balance for Reaction-Diffusion Equations under Nonliear Boundary Conditions: Dissipativity and Blow Up,” Journal of Differential Equation, Vol. 169, No. 2, 2001, pp. 332-372. doi:10.1006/jdeq.2000.3903
  13. J. D. Rossi, “The Blow-Up Rate for a Semilinear Parabolic Equation with a Nonlinear Boundary Condition,” Acta Mathematica Universitatis Comenianae, Vol. 67, No. 2, 1998, pp. 343-350.
  14. J. D. Rossi and N. Wolanski, “Global Existence and Nonexistence for a Parabolic System with Nonlinear Boundary Conditions,” Differential and Integral Equations, Vol. 11, No. 1, 1998, pp. 179-190.
  15. A. Samarskii, V. Galaktionov and S. Mikhailov, “BlowUp in Quasilinear Parabolic Equations,” Walter de Gruyter, Berlin/New York, 1995. doi:10.1515/9783110889864
  16. K. Taira, “Semi-Linear Parabolic Problems in Combustion Theory,” Journal of Mathematical Sciences—The University of Tokyo, Vol. 10, No. 3, 2003, pp. 455-494.
  17. J. Filo and P. D. Mottoni, “Global Existence and Decay of Solutions of the Porous Medium Equation with Nonlinear Boundary Conditions,” Communications in Partial Differential Equations, Vol. 17, No. 5-6, 1992, pp. 737-765. doi:10.1080/03605309208820862
  18. H. A. Levine, “Instability and Nonexistence of Global Solutions of Nonlinear Wave Equations of the Form,” Transactions of the American Mathematical Society, Vol. 192, 1974, pp. 1-21.
  19. H. A. Levine, “Some Additional Remarks on the Nonexistence of Global Solutions to Nonlinear Wave Equations,” SIAM Journal on Mathematical Analysis, Vol. 5, No. 1, 1974, pp. 138-146. doi:10.1137/0505015
  20. Z. H. Ge and Y. N. He, “Global Existence of Solutions of a Nonlinear Degenerate Parabolic Problem,” Journal of Physics: Conference Series, Vol. 96, No. 1, 2008, Article ID: 012024.